Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 53, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 2:00 PM MDT for Hamilton County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 2:00 PM MDT (20:00 UTC)
- Expired
- Jun 1, 2014, 3:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:30 PM MDT | HAIL 1 | 13 N Kendall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WUUS53 KDDC 012000
SVRDDC
KSC075-012100-
/O.NEW.KDDC.SV.W.0053.140601T2000Z-140601T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM MDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 300 PM MDT
* AT 156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
COOLIDGE...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SYRACUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 10205 3822 10155 3774 10154 3774 10205
TIME...MOT...LOC 2000Z 251DEG 27KT 3786 10206
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
894
WWUS53 KDDC 012020
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SUN JUN 1 2014
KSC075-012100-
/O.CON.KDDC.SV.W.0053.000000T0000Z-140601T2100Z/
HAMILTON KS-
220 PM MDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 300 PM MDT...
AT 219 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF SYRACUSE...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 10205 3822 10155 3774 10154 3774 10205
TIME...MOT...LOC 2020Z 262DEG 25KT 3786 10190
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN475
WWUS53 KDDC 012044
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SUN JUN 1 2014
KSC075-012100-
/O.CON.KDDC.SV.W.0053.000000T0000Z-140601T2100Z/
HAMILTON KS-
244 PM MDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HAMILTON COUNTY UNTIL 300 PM MDT...
AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SYRACUSE...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 13 MILES NORTH
OF KENDALL AT 230 PM MDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 10182 3822 10155 3774 10154 3775 10194
TIME...MOT...LOC 2043Z 262DEG 25KT 3788 10170
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN831 WWUS53 KDDC 012056 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT SUN JUN 1 2014 KSC075-012106- /O.EXP.KDDC.SV.W.0053.000000T0000Z-140601T2100Z/ HAMILTON KS- 256 PM MDT SUN JUN 1 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON COUNTY WILL EXPIRE AT 400 PM CDT/300 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 3809 10182 3822 10155 3774 10154 3775 10194 TIME...MOT...LOC 2056Z 262DEG 25KT 3789 10159 $$ SUGDEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:51 PM MDT, 9 minutes earlier.
Area forecast discussion, Jun 1, 1:51 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT Sun Jun 1 2014 ...updated long term... .SHORT TERM...(Today and tonight) ISSUED AT 414 AM CDT SUN JUN 1 2014 A few severe storms early this morning crossed southeastward over our far western-most zones. This convection produced plenty of quarter-sized hail, and perhaps a brief tornado in Grant County (unconfirmed). The storms were weakening as of 09z. A low pressure area will set up by early this afternoon across the far western Texas panhandle. This set up will lead to a dry line forming in the afternoon across southwestern Kansas. Then, an upper to mid level wave will bring in cold air and destabilize the atmosphere across western Kansas. There will be lots of low level moisture flowing north ahead of the dry line. MUCAPES from the NAM model are showing from 1500 to 2500 j/kg of unstable conditions across much of southwest Kansas from 21Z to 06Z tonight. Forecast soundings for late this afternoon would support large hail up to golfball size, with a zone of higher hail values indicated between 21-00z, in the baseball size hail range. Downburst winds will easily be over severe criteria, in the 60 to 65 mph range. Which brings up general wind speeds. South winds will howl today, but for now I think we will stay just shy of wind advisory levels. This is something the day shift will need to keep an eye on, whether an advisory may be needed or not. I did not change the forecast highs for today. Tonight the thunderstorm chances will diminish sharply after midnight, shifting to the eastern zones, and clearing our eastern zones by 09Z. Some storms will likely be severe early, but the storm mode should shift to heavy rain producers a couple hours after sundown. With fresh moisture in the ground, minimum temperatures will be elevated, and generally be it the 60s. South winds will start out strong in the 20 to 30 mph range, but shift north after midnight at 10 to 20 mph. Monday should be precip-free and cooler. Winds will shift northeast in the wake of surface high pressure, and blow at 15 to 25 mph and gusty. .LONG TERM...(Monday night through Sunday) ISSUED AT 250 PM CDT SUN JUN 1 2014 A conditionally unstable atmosphere will still be in place Monday night and by Tuesday, warming aloft will create much less unstable conditions if not capped conditions for the entire forecast area. Initially a stationary boundary or even outflow boundaries from recent convection will be the focus mechanisms most likely across the higher moisture/higher dew points zones of south central Kansas and northern Oklahoma. The trend as a consensus of the various model data supports a decrease in convective chances into Tuesday as all of southwest and central Kansas becomes engulfed in the warm sector of a strong warm front by around 18 UTC Tuesday. Models are in agreement developing storms along and north of the warm front with decent support from an approaching wave out of Colorado. So if storms develop in our area the best chance appears to be through the I-70 corridor, if at all. The dryline which will likely be positioned somewhere well west of a Dighton to Liberal line could become a more localized focus for storms as well Tuesday evening, however the warm mid level temperatures may for a significant lid, preventing any convection from occurring. Tuesday will certainly be windy with a significant surface pressure gradient across the area as a result of pressure falls over eastern Colorado. By mid week the pattern begins to break down with the polar jet segment coming from the west which could mean repeated convective MCS events for the central high plains region through the end of the week with very low forecaster confidence on timing since it will be primarily shortwave driven. Although the confidence levels on probability of storms is not great, the boundary layer should be significantly cooler from Thursday into the weekend resulting in afternoon temperature being relegated to closer to normal or even cooler than normal for early June. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1239 PM CDT SUN JUN 1 2014 Scattered thunderstorms are expected to develop by 21z over far western Kansas and become more numerous as they move east through the late afternoon and evening hours. There is good potential for strong to severe storms with large hail and wind gusts to 50-60 knots when the storms move through. Once the storms move past, winds are expected to switch to the north to northeast and increase during the evening hours. MVFR to IFR ceilings could develop at the TAF sites overnight with the best potential at Hays. Any low ceilings that develop should dissipate toward the latter part of this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 66 98 / 70 10 20 10 GCK 60 86 64 101 / 60 10 10 10 EHA 60 88 64 100 / 30 10 10 10 LBL 62 88 67 100 / 50 10 10 10 HYS 64 85 63 100 / 70 10 10 20 P28 68 88 68 100 / 70 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Burke LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 1, 4:11 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 511 AM CDT SUN JUN 1 2014 KSZ030-031-043>046-061>066-074>081-084>090-021015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 511 AM CDT SUN JUN 1 2014 /411 AM MDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS AFTER 4 PM CDT TODAY, FIRST IN THE WAKEENEY TO GARDEN CITY AREAS, THEN SHIFTING TO THE HAYS TO LACROSSE TO DODGE CITY AREAS BY 7 PM. THE HIGHER CHANCES WILL SHIFT EAST BY 9 PM, TO THE LARNED, SAINT JOHN TO COLDWATER AREAS. HAIL TO THE SIZE OF GOLF BALLS WILL BE COMMON, BUT A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS. DOWN BURST WINDS WILL BE IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARYING CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT INTO SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD BE NEEDED LATE THIS AFTERNOON AND NIGHT, JUST ABOUT ANYWHERE IN SOUTHWESTERN KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, Jun 1, 8:08 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 8 N JOHNSON CITY 37.69N 101.76W
06/01/2014 E2.50 INCH STANTON KS PUBLIC
HAIL DAMAGED MANY HOUSE WINDOWS.
&&
MRUSSELLLocal storm report, Jun 1, 8:14 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 6 ENE WOODS 37.20N 100.99W
06/01/2014 E1.00 INCH SEWARD KS PUBLIC
&&
GERARDLocal storm report, Jun 1, 8:28 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 16 NNW MANTER 37.75N 101.94W
06/01/2014 M2.50 INCH HAMILTON KS PUBLIC
HAIL FELL FOR AROUND 40 MINUTES BEGINNING AROUND 1021PM
MDT INCREASING IN SIZE WITH TIME. THE LARGEST AND MOST
DAMAGING HAIL FELL AFTER 11PM MDT DAMAGING VEHICLES,
BENDING 26 GUAGE METAL ROOFING AND LEAVING DENTS IN THE
GROUND.
&&
MRUSSELLLocal storm report, Jun 1, 8:38 AM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL 4 W CAVE 37.35N 101.20W
06/01/2014 E2.00 INCH STEVENS KS PUBLIC
HAIL CRACKED THE WINDSHIELD ON A WORK TRUCK.
&&
GERARDLocal storm report, Jun 1, 9:38 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 13 SE MEADE STATE PARK 37.04N 100.26W
06/01/2014 E1.25 INCH MEADE KS PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE FELL IN 2
EPISODES BETWEEN 307 AND 407 AM.
&&
MRUSSELLLocal storm report, Jun 1, 10:00 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
HAIL CAUSED BROKEN WINDOWS TO AT LEAST 1 RESIDENCE.
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
0230 AM HAIL 2 E MOSCOW 37.33N 101.17W
06/01/2014 E1.00 INCH STEVENS KS PUBLIC
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:18 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| May 31, 11:13 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 62 min |
| Jun 1, 12:14 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 12:28 AM MDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 1, 12:39 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 66 min |
| Jun 1, 1:00 AM MDT | Tornado Warning | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 1, 1:21 AM MDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| Jun 1, 1:24 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 66 min |
| Jun 1, 1:33 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| Jun 1, 1:54 AM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| Jun 1, 2:16 AM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 59 min |
| Jun 1, 2:33 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 1, 3:09 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 1, 3:14 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 3:25 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 65 min |
| Jun 1, 3:34 PM MDT | Tornado Warning | DDC | Grant, Hamilton, Kearny, Stanton | 26 min |
| Jun 1, 4:24 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 66 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 57 min |
| Jun 1, 5:04 PM MDT | Special Weather Statement | DDC | Ness | 26 min |
| Jun 1, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| Jun 1, 5:23 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 67 min |
| Jun 1, 5:38 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| Jun 1, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.